Study: Higher Dose of Naloxone Didn’t Save More Lives


A higher dose version of naloxone, the nasal spray used to reverse opioid-induced overdoses, did not lead to more saved lives, according to a new study published earlier this month.

The findings, published by the Centers for Disease Control and Prevention, indicated that “no significant differences were found in the survival of aided persons” in the new eight-milligram naloxone.

According to the study, there were likewise no significant differences in “the number of doses administered by law enforcement by formulation, suggesting that, in this field test, the increased dosage did not provide added benefit, even in light of the increased prevalence of synthetic opioids, including fentanyl, in the drug supply.”

“Other studies have also found that [the] number of naloxone doses administered in response to overdose has not changed over time, even with 4-mg and other lower-potency formulations,” the study said. 

“In this study, persons who received the 8-mg product were more than twice as likely to experience postnaloxone opioid withdrawal signs and symptoms including vomiting, compared with those who received the 4-mg intranasal naloxone product. When vomiting was analyzed as an isolated sign, no significant differences between formulations were found. However, the high prevalence of vomiting as an isolated sign in both groups is concerning because of the risk of aspiration in sedated persons.”

Dr. Michael Dailey, one of the authors of the study, told the Associated Press that what “was really remarkable was the survival was the same, but the amount of withdrawal symptoms was significantly larger in the people that got the 8-milligram dose.”

The study was conducted between March 2022–August 2023, when the  “New York State Department of Health (NYSDOH) supplied some New York State Police (NYSP) troops with 8-mg intranasal naloxone” and “other troops continued to receive 4-mg intranasal naloxone to treat suspected opioid overdose,” the authors explained in the study’s abstract. 

“NYSP submitted detailed reports to NYSDOH when naloxone was administered. No significant differences were observed in survival, mean number of naloxone doses administered, prevalence of most postnaloxone signs and symptoms, postnaloxone anger or combativeness, or hospital transport refusal among 4-mg and 8-mg intranasal naloxone recipients; however, persons who received the 8-mg intranasal naloxone product had 2.51 times the risk for opioid withdrawal signs and symptoms, including vomiting, than did those who received the 4-mg intranasal naloxone product (95% CI = 1.51–4.18),” they explained. 

“This initial study suggests no benefits to law enforcement administration of higher-dose naloxone were identified; more research is needed to guide public health agencies in considering whether 8-mg intranasal naloxone confers additional benefits for community organizations.”

The authors noted that although the 8-mg naloxone was first approved by the Food and Drug Administration for emergency use in 2021, “no real-world data on use of the 8-mg product are available.”

“Harm reduction advocates and medical professionals have noted potential harms of higher-dose naloxone, including severe withdrawal signs and symptoms, which can result in refusal of medical care, rapid reuse of opioids, reluctance to use naloxone if witnessing an overdose, and respiratory complications, including pulmonary edema and consequences of aspiration of vomitus,” they said. 

“To evaluate this potential risk, in 2022, NYSDOH partnered with NYSP to field test 8-mg intranasal naloxone use by some NYSP troops. The aims of the study were to conduct real-world comparisons of survival, the average number of doses administered, presence of postnaloxone signs and symptoms, and hospital transport refusal among persons receiving the 8-mg or the 4-mg intranasal naloxone products.”

According to the Associated Press, “Dailey said the study did not lead him to endorse one product over another,” but he added that it is “important for us to recognize that the potential for increased side effects is real.”

The authors of the study also pointed out that their research was “subject to at least four limitations.” 

“First, responding law enforcement personnel are not medical providers, and inconsistencies in their classification of postnaloxone symptoms or behaviors might have occurred. However, NYSP personnel have been reporting using a similar form for several years and are experienced in assessing symptoms and behaviors. Second, the number of 8-mg intranasal naloxone administration reports included was limited because only three of 11 NYSP troops received this formulation. With an increased sample size, additional differences in outcomes between groups might have been observed,” they explained. “Third, no information could be compared about differences between groups on the type or dose of substance used before suspected overdose, vital signs, or demographics. Finally, because the data were gathered from New York State only, the opioid potency might not reflect that in other areas.”

Although the “study suggests that there are no benefits to law enforcement administration of higher-dose naloxone,” the authors said that “additional data are needed to guide public health agencies in considering whether the 8-mg intranasal naloxone product provides benefits compared with the usual 4-mg intranasal naloxone product among community organizations, including law enforcement, given the lack of difference in survival rates or number of naloxone doses administered and the increased prevalence of opioid withdrawal signs and symptoms, including vomiting, in 8-mg recipients, when compared with recipients of 4-mg intranasal naloxone.”



Source link

Back To Top